Alert archive / Wisconsin / Special Weather Statements in 2014

Special Weather Statement, NWS Milwaukee, WI

August 1, 2014Rock County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 1, 2014, 7:07 PM CDT for Rock County, Wisconsin. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2014, 7:07 PM CDT (00:07 UTC)
Expired
Aug 1, 2014, 7:30 PM CDT
In force
23 min
Issued by
NWS Milwaukee, WI

County Rock County, WI

The radar

The Milwaukee radar (KMKX), 57 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:30 PM CDTHAIL 0.5Beloit, WI
Aug 1, 7:30 PM CDTHAIL 0.75Beloit, WI
Aug 1, 7:30 PM CDTHAIL 1Beloit, WIPHOTO SUBMITTED VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WWUS83 KMKX 020007
SPSMKX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
707 PM CDT FRI AUG 1 2014
 
WIZ069-020030-
ROCK-
707 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORM WILL AFFECT ROCK...

AT 706 PM CDT...A STRONG THUNDERSTORM WAS NEAR BELOIT...MOVING SOUTH 
AT 15 MPH. THE STATE PATROL REPORTED PEA TO MARBLE SIZE HAIL SOUTH 
OF JANESVILLE ON INTERSTATE 90.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELOIT...CLINTON...TIFFANY AND SHOPIERE. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4250 8908 4262 8906 4262 8905 4264 8893
      4263 8892 4249 8881
TIME...MOT...LOC 0006Z 349DEG 11KT 4257 8897 

$$

DAVIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:55 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 1, 2:55 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 PM CDT FRI AUG 1 2014

.TONIGHT - CONFIDENCE...MEDIUM
UPPER TROUGH WITH THE ASSOCIATED COLD AIR ALOFT AND RIPPLES
WITHIN THE FLOW WILL MAINTAIN SHRA/TSRA INTO THE EVENING HOURS.
WITH LITTLE SHEAR AND DECENT MID LEVEL LAPSE RATES EXPECTING HAIL
TO CONTINUE TO BE THE DOMINANT THREAT. LAKE BREEZE CLEARLY SEEN ON
KMKX RADAR TRANSLATING WESTWARD COULD RESULT IN SOME BOUNDARY
INTERACTIONS. MESO MODELS SHOW A GRADUAL DECREASE IN ACTIVITY IN
THE EVENING HOURS AND THIS MAKES SENSE GIVEN THE LOSS OF HEATING.
HOWEVER WILL NEED TO WATCH FOR SOME OF THIS HANGING ON A BIT
LONGER WITH TAIL OF CANADIAN VORT MAX ARRIVING INTO SRN WI BETWEEN
6-12Z.

.SATURDAY - CONFIDENCE...MEDIUM
SHORTWAVE TROUGH SHIFTS TO THE EAST AND MID LEVEL FLOW TAKES ON
MORE OF AN ANTICYCLONIC LOOK. AT THE SURFACE WEAK HIGH PRESSURE
WILL BE DOMINANT. BUFKIT SOUNDINGS STILL SHOW 500-1000 J/KG OF
CAPE. FORCING NOT CLEARLY EVIDENT BUT MODELS ARE SHOWING
QPF...ESPECIALLY THE GFS. WILL HAVE SOME SMALL POPS IN THERE FOR
NOW WITH SOME LINGERING COLD AIR ALOFT AND WEAK LOW LEVEL
CONVERGENCE THOUGH EXPECTING PRETTY SPOTTY COVERAGE IF ANYTHING
POPS.

.SUNDAY - CONFIDENCE...MEDIUM
PRESSURE PATTERN REMAINS WEAK ACROSS THE UPPER MIDWEST WITH WEAK
SURFACE HIGH SHIFTING TO THE SOUTHEAST. THIS SETS UP A SUBTLE
RETURN FLOW. IN THE UPPER LEVELS THE ANTICYCLONIC FLOW BECOMES
SLIGHTLY CYCLONIC ONCE AGAIN. THE PROMINENT FORCING RELATED TO ANY
UPPER LEVEL SPEED MAX OR VORT ACTION LOOKS TO REMAIN MORE TO THE
NORTH OF THE CWA. EVEN THE 850 FLOW LOOKS SOMEWHAT ANTICYCLONIC.
HARD TO LATCH ONTO MUCH OF A TRIGGER. WITH ALL THE MODELS SHOWING
QPF IT IS HARD TO IGNORE AND IF SOMETHING DEVELOPS TO OUR NW AND
RIDES DOWN IN THE FLOW...THAT IS A SCENARIO HARD TO IGNORE...SO
WILL GO WITH THE CONSENSUS OF THE QPF AND MOS GUIDE AND HAVE A
CHANCE IN THERE.

.SUNDAY NIGHT THROUGH MONDAY NIGHT - CONFIDENCE...MEDIUM
FORCING PARAMETERS BECOME A BIT BETTER THIS PERIOD WITH UPPER
FLOW BECOMING INCREASING CYCLONIC. LOW LEVEL CONVERGENCE INCREASES
AS SURFACE BOUNDARY GRADUALLY SAGS TOWARDS SRN WI. NOTING SOME
UPPER DIVERGENCE AS WELL WITH MORE FAVORABLE JET ACTION WITHIN THE
INCREASING UPPER FLOW.

.TUESDAY AND WEDNESDAY - CONFIDENCE...LOW
GEM AND ECMWF SHOW AN ACTIVE NORTHWEST FLOW WHILE THE GFS IS
ESSENTIALLY KEEPING THINGS ON THE QUIETER SIDE. BOTH THE GFS AND
GEM SHOW LOW PRESSURE PASSING SOUTH WITH POTENTIAL FOR AN MCS TO
RIDE ALONG AND NEAR AN 850 BAROCLINIC ZONE. THIS WOULD BE HELPED
ALONG BY A STRONGER NW-SE JET MAX DIPPING SOUTH WITH ASSOCIATED
UPPER DIVERGENCE. FOR NOW WILL RIDE WITH THE ALLBLEND POPS
FAVORING THE CONSENSUS OF THE ECMWF AND GEM AT THIS POINT.

.THURSDAY AND FRIDAY - CONFIDENCE...LOW
THE GEM AND ECMWF SHOW HIGH PRESSURE AND DRIER REGIME TAKING
HOLD. THE GFS A BIT QUICKER ON BRINGING IN SOME RETURN WAA INDUCED
PCPN. THE GFS CONTINUES TO LOOK MORE AGGRESSIVE ON BRINGING
SUBSTANTIAL CONVECTION IN FOR THURSDAY NIGHT AND FRIDAY WHILE THE
ECMWF IS LESS DRAMATIC. WITH THE UPPER FLOW LOOKING OVERALL
UNSETTLED WILL NOT ALTER THE ALLBLEND POPS AT THIS TIME.

&&

.AVIATION/00Z TAFS/...A MOSTLY VFR PERIOD WITH A COUPLE OF
CONCERNS. FIRST WILL BE THE ONGOING STORMS SLIDING SOUTHWARD INTO
SRN WI WITH THE COLD UPPER TROUGH STILL ACROSS THE AREA. SHEAR
NOT CONDUCIVE TO IMPRESSIVE STORM ORGANIZATION THOUGH MID LEVEL
LAPSE RATES SUPPORTIVE OF HAIL POTENTIAL WITH ANY OF THESE POP UP
STORMS. AFTER STORMS DIMINISH THIS EVENING ANY LINGERING CLOUD
COVER WILL CLEAR OFF. WITH LIGHT WINDS...POTENTIAL FOR SOME FOG
DEVELOPMENT. THIS IS HANDLED WELL IN GOING GRIDDED FORECAST SO NO
MAJOR CHANGES PLANNED IN THIS REGARD. MID LEVEL FLOW BECOMES LESS
CYCLONIC THOUGH LINGERING LOW LEVEL BOUNDARIES AND INSTABILITY MAY
END UP GENERATING A FEW MORE SHRA/TSRA ON SATURDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/SATURDAY AND AVIATION/MARINE...COLLAR
SATURDAY NIGHT THROUGH FRIDAY...COLLAR
Hazardous weather outlook, Aug 1, 2:00 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT FRI AUG 1 2014

WIZ046-047-051-052-056>060-062>072-020945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
200 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...BUT WILL
REMAIN SCATTERED IN COVERAGE.  LOOK FOR THE SHOWERS AND STORMS TO
DIMINISH QUICKLY INTO THE EVENING HOURS. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE...WITH GUSTY WINDS AND UP TO ONE-INCH HAIL.

FOG IS EXPECTED TO DEVELOP LATE TONIGHT. AREAS OF FOG COULD BECOME
DENSE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE CHANCES FOR THUNDERSTORMS AT TIMES FROM SATURDAY THROUGH
THURSDAY AS A WARM FRONT STALLS NEAR THE REGION AND LOW PRESSURE
APPROACHES DURING THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ643>646-020945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
200 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON BUT WILL
REMAIN SCATTERED IN COVERAGE.  LOOK FOR THE SHOWERS AND STORMS TO
DIMINISH QUICKLY INTO THE EVENING HOURS. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE...WITH GUSTY WINDS AND UP TO ONE-INCH HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE CHANCES FOR THUNDERSTORMS AT TIMES FROM SATURDAY THROUGH
THURSDAY AS A WARM FRONT STALLS NEAR THE REGION AND LOW PRESSURE
APPROACHES DURING THE MIDDLE OF NEXT WEEK.

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Aug 1, 6:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
627 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     1 S MUKWONAGO           42.85N 88.33W
08/01/2014  E45 MPH          WAUKESHA           WI   PUBLIC

&&

BHERZOG
Local storm report, Aug 1, 6:37 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
637 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             MIDDLETON               43.10N 89.51W
08/01/2014  E0.50 INCH       DANE               WI   PUBLIC

&&

BHERZOG
Local storm report, Aug 1, 6:40 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
640 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 S MUKWONAGO           42.85N 88.33W
08/01/2014  E0.75 INCH       WAUKESHA           WI   TRAINED SPOTTER

            REPORTED WITH 45 MPH WINDS

&&

BHERZOG
Local storm report, Aug 1, 6:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
652 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             WATERFORD               42.76N 88.22W
08/01/2014  E0.25 INCH       RACINE             WI   TRAINED SPOTTER

&&

BHERZOG
Local storm report, Aug 1, 6:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             MILWAUKEE               43.03N 87.92W
08/01/2014  E1.00 INCH       MILWAUKEE          WI   PUBLIC

&&

BHERZOG
Special weather statement, Aug 1, 7:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
707 PM CDT FRI AUG 1 2014

WIZ069-020030-
ROCK-
707 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORM WILL AFFECT ROCK...

AT 706 PM CDT...A STRONG THUNDERSTORM WAS NEAR BELOIT...MOVING SOUTH
AT 15 MPH. THE STATE PATROL REPORTED PEA TO MARBLE SIZE HAIL SOUTH
OF JANESVILLE ON INTERSTATE 90.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELOIT...CLINTON...TIFFANY AND SHOPIERE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4250 8908 4262 8906 4262 8905 4264 8893
      4263 8892 4249 8881
TIME...MOT...LOC 0006Z 349DEG 11KT 4257 8897

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:29 PM CDTAreal Flood AdvisoryMKXRock61 min
Aug 1, 7:29 PM CDTSpecial Weather StatementMKXWalworth31 min
Aug 1, 7:31 PM CDTSpecial Weather StatementMKXRock29 min

Nearby

Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.